Connecticut, 2020

Hail in Connecticut, July 6, 2020

July 6, 2020 · NWS BOX · 1 event in 1 county or zone

Scattered slow moving thunderstorms formed from Hartford County, Connecticut northward into southern Hampshire County, Massachusetts. They caused localized flooding and flash flooding in and around the Springfield area and some large hail in Hartford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered slow moving thunderstorms formed from Hartford County, Connecticut northward into southern Hampshire County, Massachusetts. They caused localized flooding and flash flooding in and around the Springfield area and some large hail in Hartford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 6, 3:20 PM EST, 3 hours earlier.

Area forecast discussion, Jul 6, 3:20 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Boston/Norton MA
420 PM EDT Mon Jul 6 2020

.SYNOPSIS...
A frontal boundary will remain south of New England tonight.
Other than an isolated shower or thunderstorm across CT into
western-central MA and RI, dry weather prevails tonight. The
front remains south of the region Tuesday providing mainly dry
weather and temperatures a few degrees cooler than normal. The
front finally returns northward as warm front Tuesday night
along with scattered showers and possibly a thunderstorm. Very
warm, very humid conditions move in for the late week.
Showers/thunderstorms will be possible each day with some heavy
downpours.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

415 PM Update...

Frontal boundary remains south of New England with E-NE flow across
the region. This maritime flow has resulted in a temp of 69 in
Boston/Logan airport despite SKC. However farther inland this
maritime airmass modifies rapidly with distance from the shore with
80 degs at ORH, 84 at WST to 89 at HFD. Still somewhat humid with
dew pts in the low to mid 60s. This will lead to a warm evening
ahead with low clouds continuing to thin over Cape Cod and the
Islands, while CU field over CT/RI and into western-central MA
continue decorate the sky.

By 22z some of the Hi Res guidance including HRRR continues to have
this CU field develop into scattered showers over CT into western-
central MA. Modest MLCAPE of 500-1000 j/kg over this region at the
moment but forcing is lacking. However seabreeze tracking north thru
CT may be sufficient to provide the necessary low level convergence.
Nonetheless given the weak mid level lapse rates, weak forcing and
light winds aloft, any updrafts should struggle to reach the -10C
isotherm so thinking lightning is a very low risk and could be
limited to isolated coverage in CT to western-central MA. If
convection fires it would collapse with sunset given weak mid level
lapse rates and weak shear.

Otherwise a seasonably mild night with lows 60-65 and with dew pts
in the low 60s can't rule out some patchy fog. E-NE winds will
become SE as the night progresses. This onshore flow combined with
boundary layer cooling should promote low clouds to fill back in
across the region overnight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...

415 PM update...

Tuesday...

Frontal boundary should remain south-southwest of the region thru
Tue. This will promote a cooler/stable SE flow into the region which
is evident by all models having little to no CAPE across the region
tomorrow. Low clouds and fog in the morning should burn off to at
least partial sunshine by mid to late morning. However this partial
sunshine may fade to increasing mid/high clouds in the afternoon
especially across CT as the front begins to return northward as a
warm front. Highs Tue mainly in the mid to upper 70s (slightly below
normal) and slightly less humid than today with dew pts in the upper
50s to lower 60s.

Tuesday night...

Frontal boundary to the southwest continues lifting northeast as
warm front across the region. Expecting scattered showers to
develop. Instability aloft and jet dynamics are fairly weak so not
expecting much if any thunderstorms, although best chance would be
western MA.

Warmer than tonight and more humid with dew pts rising into the mid
and upper 60s, yielding patchy fog and possibly some drizzle as
well. SE wind becoming south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

415 PM update...

Mid level flow pattern is expected to remain nearly zonal near the
USA/Canada border with a series of low amplitude shortwaves
traversing it. A more significant shortwave arriving late this week
into this weekend may develop a deep enough mid level trough along
the Eastern Seaboard to have implications for our forecast. This mid
level trough may linger into early next week. The details through
Thursday are moderate confidence, and low confidence from Friday
onward.

Temperature-wise, this pattern will mean near to above normal
temperatures continue through this portion of the forecast.
Persistent S to SW winds will also mean increasing humidity into the
oppressive/tropical category for most. Expecting dew points around
70 degrees F most of this time.

This heat and humidity poses a risk for diurnal showers and
thunderstorms most days. A more significant rainfall may occur
sometime Friday into this weekend. Latest guidance showed a strong
signal for a tropical plume of moisture moving towards southern New
England. Precipitable water values of 2-3 standard deviations above
normal are likely. This means a threat of downpours and possible
flooding. Sunday and Monday are difficult, with a nearly stationary
front nearby. It will all depend on where this boundary sets up
relative to southern New England.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1830z update...

Thru 00z...moderate to high confidence.
MVFR cigs over Cape Cod and Islands continue to slowly erode and
lift and should be marginal MVFR/VFR by 21z. Isolated MVFR
possible in CT as isolated -SHRA/-TSRA develops after 20z.
Otherwise VFR with light NE winds except up to 20 kt Cape Cod
and Islands.

Tonight...moderate confidence.
VFR to start the evening other than isolated MVFR in
-SHRA/-TSRA in CT. This activity will weaken into decaying
 showers and enter western-central MA and possibly into RI later
 this evening. The trend should be toward MVFR as the night
 progresses. Light E-SE winds.

Tuesday...moderate confidence.
Mix of MVFR/VFR but mainly dry weather. Isolated shower possible
western MA into CT during the afternoon. Light SE winds.

Tuesday night...moderate confidence.
VFR/MVFR trending toward MVFR/IFR as scattered showers
overspread the region from west to east. Isolated thunder
possible. SE winds continue.

KBOS Terminal...high confidence in TAF thru this evening. VFR
and onshore flow.

KBDL Terminal...Moderate confidence in TAF. Possible VCTS/TSRA
after 20z. Dry after 00z-02z.

Outlook /Wednesday through Saturday/...

Wednesday: VFR. Chance SHRA.

Wednesday Night through Thursday Night: VFR. Slight chance
SHRA.

Friday: Mainly VFR, with areas MVFR possible. Chance SHRA,
isolated TSRA.

Friday Night through Saturday: Mainly VFR, with local IFR
possible. Chance SHRA, isolated TSRA.

&&

.MARINE...

415 PM update...

Tonight...
frontal boundary remains south of New England yielding E-NE winds
across the MA/RI waters, becoming E-SE overnight. Low clouds and
patchy fog invade the waters again mainly after midnight. Other than
patchy drizzle, thunderstorms should remain over the NY waters.

Tuesday...
Frontal boundary should remain south of New England much of the day
with light SE winds across the MA/RI waters. Low clouds and fog will
burn off to partial sunshine with improving vsbys. Mainly dry
weather prevails other than some patchy drizzle in the morning.

Tuesday night...
Frontal boundary begins to lift north as a warm front with scattered
showers overspreading the MA/RI waters along with patchy fog and
drizzle. Not expecting much if any thunder. SE winds becoming south.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain showers, patchy fog.

Thursday: Winds less than 25 kt.

Thursday Night: Winds less than 25 kt. Slight chance of rain
showers.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, isolated thunderstorms.

Friday Night through Saturday: Winds less than 25 kt. Areas of
rough seas. Chance of rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Nocera
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...Belk
AVIATION...Belk/Nocera
MARINE...Belk/Nocera
Hazardous weather outlook, Jul 6, 3:24 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
424 PM EDT Mon Jul 6 2020

CTZ002-MAZ002-003-008>011-022>024-RIZ008-072030-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Barnstable MA-Dukes MA-Nantucket MA-
Block Island RI-
424 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, western Massachusetts and southern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-072030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
424 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ003-004-MAZ004>007-012>021-026-RIZ001>007-072030-
Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
424 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 6, 4:59 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
559 PM EDT Mon Jul 6 2020

CTZ002>004-062245-
Hartford CT-Tolland CT-Windham CT-
559 PM EDT Mon Jul 6 2020

...STRONG THUNDERSTORMS DEVELOPING...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bolton, or near Manchester, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Manchester, East Hartford, Glastonbury, Vernon, Mansfield, South
Windsor, Windham, Willimantic, Tolland, Coventry, Hebron,
Marlborough, Willington, Columbia, Bolton, Ashford, Andover, Chaplin,
Hampton and Eastford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4184 7261 4189 7209 4166 7208 4166 7216
      4171 7224 4169 7227 4167 7227 4164 7233
      4163 7250 4165 7251 4164 7258
TIME...MOT...LOC 2159Z 268DEG 12KT 4175 7242

Belk
Special weather statement, Jul 6, 5:52 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
652 PM EDT Mon Jul 6 2020

CTZ002>004-MAZ011-062330-
Hartford CT-Tolland CT-Windham CT-Eastern Hampden MA-
652 PM EDT Mon Jul 6 2020

...STRONG THUNDERSTORMS DEVELOPING...

At 652 PM EDT, Doppler radar was tracking a strong thunderstorm over
Somers, or near Enfield, moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Springfield, Enfield, Vernon, Mansfield, Longmeadow, East Longmeadow,
Ellington, Tolland, Wilbraham, Coventry, Stafford, Somers, East
Windsor, Monson, Woodstock, Willington, Hampden, Ashford, Holland and
Chaplin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4195 7262 4212 7251 4199 7203 4175 7218
TIME...MOT...LOC 2252Z 295DEG 17KT 4201 7248

Belk

The radar

The Brookhaven radar (KOKX), 108 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hartford

When
July 6, 6:20 PM EST
Where
Hartford County, South Windsor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.820, -72.620

In South Windsor, quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903467.